Forum

Reducing Gabapentin Safely

Hiya

Just wondered if anyone could give advice on how to reduce Gabapentin safely.

I have upped Baclofen to help with spasms and hug so wanted to try and reduce the Gabapentin just in case I can control the spasms with just the Baclofen. If not, I will start up the Gabapentin again,

Thanks for your help as always.

Shazzie xx

Hi I used to be on 300 , 3x a day, I got the 100 tablets and dropped to 200 on one dose , and kept dropping 100 a day. Your gp should really be the one though to advise or ms nurse as everyones different x

Hi Shazzie,

I never got explicit instructions about how to do it - although I was advised to take at least a week. They seemed to leave the rest to commonsense, so (a) they must trust I have some (that’s good!), but (b) I deduce it can’t be that critical.

So I came off much the same way I went on. I’d worked up to 900mg (3x300 daily, divided doses) by adding 100mg a day.

When I came off, I still had some 100mg tablets left (along with 300s), so by mixing and matching, I reduced 100mg a day, as well - so eight days, counting from the first day I took less than normal.

There was a period, about two or three days in (from memory) when I thought I’d done it a bit fast, and should have “plateaud” a bit, before reducing further. This was because I got a slight rebound reaction of increased tingling in my fingers - which was NOT the reason I took them, and had never really bothered me previously. So I did worry, at first, that they’d made me notice a problem I’d previously tolerated, and that I wouldn’t be able to stop.

However, this phase with the tingling stopped. I don’t know if it actually reduced, or if I just got more used to it again, so it didn’t trouble me any more. Apart from that one nuisance, I didn’t have any other adverse effects of withdrawal - certainly nothing worrying. So my advice is to play it by ear (but if you’re on 300s, you may need to get some 100s, so you can control it more finely).

If, at any point, you get withdrawal effects, you can either stay at that dose for a while until they resolve, or even go slightly back up temporarily.

For me personally, stopping them proved I’d not been benefitting. Once things had stabilised, I was definitely not any worse without them - all much the same.

Tina

x

Thanks so much Zoe and Tina. Of course you have common sense Tina.

I am only on 1,000mg per day so will drop 100mg per day and see how that goes.

The increase in Baclofen (was on 30mg per day, now on 45mg per day) has really helped the spasms and hug so I am hoping that just the Baclofen will be enough.

Shazzie xx